Thunderstorm Wind, Jefferson
- When
- July 12, 4:40 PM MST to 5:00 PM MST
- Where
- Jefferson County, 1 mi WNW of Camas
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.005, -112.239
A 62 mph wind gust measured at Camas.
An isolated severe thunderstorm occurred in Camas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
An isolated severe thunderstorm occurred in Camas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 12, 1:02 PM MST, 3 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 202 PM MDT Fri Jul 12 2024 .SHORT TERM...Tonight through Sat night. The high that has dominated the pattern for the last week will shift so that the center is farther east at the very end of this period. While this does nothing for the heat, the shift to a more southerly rather than westerly airflow will result in some moist and unstable air beginning to filter into central and eastern Idaho. This would trigger some isolated dry thunderstorms along the ID-MT border Sat afternoon, but apparenly only in a limited area. The Heat Advisories and Excessive Heat Warnings have been continued, with the one change during the day today is for the eastern Magic Valley, where the conditions now meet the more life-threatening conditions of a Warning compared to the previous Advisory that was in effect there. Another forecast consideration now is that a blow up of fires in the three western coastal states has brought haze and smoke into the picture. At night, this can get trapped at the surface or continue aloft, as burning on these wildfires is going all night. So far, no expected degradation in air quality, but this must be closely monitored with the otherwise stagnant air overhead. The wind has continued gusty today, with Red Flag conditions just being reached at issue time. There is not expectation of a repeat on Sat, as the strongest wind will be limited to very high elevations in Custer County. Messick .LONG TERM...Sunday through Friday. Will remain hot thorugh the long term but may be a bit cooler early next week. Sunday will have southwest flow aloft and a weak short wave may allow some moisture to make it into Idaho but will mostly be at higher levels and not expecting much in the way of precipitation. Do have isolated showers and thunderstorms Sunday afternoon in the southern mountains and central mountains and upper snake river highlands. Highs mainly in the 80s mountains and mid 90s in the valleys and think triple digit high temperatures will be pretty much done by then although still at least a minor chance some locations will hit 100. Monday will be cooler with isolated showers and thunderstorms again with little precipitation. Highs down to the upper 70s to mid 80s mountains and upper 80s to lower 90s valleys. An upper level ridge axis is expected to rebuilt over Idaho Tuesday into Friday with temperatures again warming with highs likely back into the mid to upper 90s in low elevations and mid 80s to lower 90s mountains by Thursday. Dry conditions expected Tuesday through Friday as well. Winds expected to not be significant but Sunday and Monday do expect 10 to 20 mph afternoon sustained winds as the weak systems traverse through the state. Tuesday thorugh Friday mainly light winds with Snake Plain 10 to 15 mph afternoon upslope winds developing. GK && .AVIATION...VFR conditions will continue through Saturday. There is more smoke from western fires moving into eastern Idaho but as of yet not reducing visibility at any TAF site. There is at least a chance of some less than 7 miles overnight but at this point will not include. Expect around 10 knot sustained winds after 20Z Friday afternoon into early evening with gusts to 20 knots at SUN, PIH and IDA. Will die down after 03Z. Expect similar conditions Saturday. GK && .FIRE WEATHER...Red Flag Warning conditions are just now being met in Fire Weather Forecast Zones 422 and 425. Zone 410 still somewhat on the fence, but was expected to develop over the desert areas that border the northern Sawtooth and the Salmon-Challis NFs rather than the Caribou-Targhee NF. The current Red Flag Warning is still expected to be over around 2100 MDT. The heat and low humidity shows no significant let up with no upstream low expected to pass close enough ot make a difference. The center of the high is expected to shift a little to the east Sat night and Sun so that some moist unstable air from the Gulf of California can move in. This would cool temperatures only slightly, but have a significant impact on humidity readings for the afternoon and evening. Also, wind normally is fairly light in these situations. This should put an end to Red Flags through Mon, when this moisture moves out Mon night. Upwind wildfires will also play havoc, and could make things even cooler than forecast, and would lead to potentially few thunderstorms for Sun through Tue. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... Heat Advisory until midnight MDT Saturday night for IDZ051>054- 061-062-065>068-070-075. Red Flag Warning until 9 PM MDT this evening for IDZ410-422-425. Excessive Heat Warning until midnight MDT Saturday night for IDZ055>059. &&
Special Weather Statement
National Weather Service Pocatello ID
436 PM MDT Fri Jul 12 2024
IDZ060-061-122315-
Bear Lake Valley ID-Bear River Range ID-
436 PM MDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FRANKLIN AND
SOUTHWESTERN BEAR LAKE COUNTIES THROUGH 515 PM MDT...
At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Oneida Narrows Reservoir, or 13 miles southwest of
Montpelier, moving southeast at 25 mph.
HAZARD...Wind gusts in excess of 35 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects and cause rough chop on Bear Lake.
Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington,
Fish Haven, and Ovid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Strong winds will create rough chop.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4222 11162 4231 11156 4226 11121 4200 11118
4200 11142
TIME...MOT...LOC 2236Z 297DEG 20KT 4224 11154
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...35 MPH
TAXPreliminary Local Storm Report
National Weather Service Pocatello ID
510 PM MDT Fri Jul 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Gst 3 SE Ovid 42.25N 111.34W
07/12/2024 M49 MPH Bear Lake ID AWOS
AWOS station K1U7 Bear Lake County Airport.
&&Preliminary Local Storm Report
National Weather Service Pocatello ID
531 PM MDT Fri Jul 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Gst 4 SW Alton 42.19N 111.20W
07/12/2024 M51 MPH Bear Lake ID Dept of Highways
RWIS ITD37 Rocky Point US-30.
&&
CMPreliminary Local Storm Report
National Weather Service Pocatello ID
533 PM MDT Fri Jul 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Gst 2 ESE Alton 42.21N 111.11W
07/12/2024 M49 MPH Bear Lake ID Dept of Highways
RWIS ITD35 Border Summit US-30.
&&
CMPreliminary Local Storm Report
National Weather Service Pocatello ID
538 PM MDT Fri Jul 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Tstm Wnd Gst 13 WNW Monteview 44.03N 112.75W
07/12/2024 M52 MPH Clark ID Mesonet
Mesonet station PC374 Reno Gulch.
0520 PM Tstm Wnd Gst 9 NW Small 44.31N 112.52W
07/12/2024 M49 MPH Clark ID Mesonet
Mesonet station PC371 Medicine Lodge.
&&The Pocatello radar (KSFX), 106 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
A 62 mph wind gust measured at Camas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206207.